Home Journal Excerpts SSRIs and Upper Gastrointestinal Bleeding Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding
Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding PDF Print E-mail
(0 votes, average 0 out of 5)
Monday, 23 August 1999 00:00
“Objective: To examine the association between selective serotonin reuptake inhibitors and risk of upper gastrointestinal bleeding. Design: Population based case-control study. Setting: General practices included in the UK general practice research database. Subjects: 1651 incident cases of upper gastrointestinal bleeding and 248 cases of ulcer perforation among patients aged 40 to 79 years between April 1993 and September 1997, and 10 000 controls matched for age, sex, and year that the case was identified. Interventions: Review of computer profiles for all potential cases, and an internal validation study to confirm the accuracy of the diagnosis on the basis of the computerised information. Main outcome measures: Current use of selective serotonin reuptake inhibitors or other antidepressants within 30 days before the index date. Results: Current exposure to selective serotonin reuptake inhibitors was identified in 3.1% (52 of 1651) of patients with upper gastrointestinal bleeding but only 1.0% (95 of 10 000) of controls, giving an adjusted rate ratio of 3.0 (95% confidence interval 2.1 to 4.4). This effect measure was not modified by sex, age, dose, or treatment duration. A crude incidence of 1 case per 8000 prescriptions was estimated. A small association was found with non-selective serotonin reuptake inhibitors (relative risk 1.4, 1.1 to 1.9) but not with antidepressants lacking this inhibitory effect. None of the groups of antidepressants was associated with ulcer perforation. The concurrent use of selective serotonin reuptake inhibitors with non-steroidal anti-inflammatory drugs increased the risk of upper gastrointestinal bleeding beyond the sum of their independent effects (15.6, 6.6 to 36.6). A smaller interaction was also found between selective serotonin reuptake inhibitors and low dose aspirin (7.2, 3.1 to 17.1). Conclusions: Selective serotonin reuptake inhibitors increase the risk of upper gastrointestinal bleeding. The absolute effect is, however, moderate and about equivalent to low dose ibuprofen. The concurrent use of non-steroidal anti-inflammatory drugs or aspirin with selective serotonin reuptake inhibitors greatly increases the risk of upper gastrointestinal bleeding.”

“In the past few years several case reports have shown an association between selective serotonin reuptake inhibitors such as fluoxetine and bleeding disorders. Most of the patients had mild bleeding disorders, for example, ecchymoses, purpura, epistaxis, or prolonged bleeding time but several had more serious conditions such as gastrointestinal haemorrhage, genitourinary bleeding, and intracranial haemorrhage.”

“The release of serotonin from platelets has an important role in regulating the haemostatic response to vascular injury. Serotonin is not synthesised in platelets but is taken up from the circulation by serotonin transporters on the platelets, which are similar to those in the human brain. At therapeutic doses fluoxetine and other selective serotonin reuptake inhibitors have consistently been shown to block this reuptake of serotonin by platelets leading to a depletion of serotonin after several weeks of treatment. It is possible that these drugs impair haemostatic function, at least under certain conditions, and thereby increase the risk of bleeding. We tested this hypothesis with data from an ongoing case-control study, which was set up to estimate the risk of ulcer complications from non-steroidal anti-inflammatory drugs.”

“The source population was all patients aged 40 to 79 years between April 1993 and September 1997, with at least 2 years' enrolment with their general practitioner. Patients with cancer, oesophageal varices, Mallory-Weiss disease, alcoholism, liver disease, or coagulopathies were excluded.”

“Overall, 1651 patients had upper gastrointestinal bleeding and 248 had ulcer perforation. Fifty two (3.1%) patients with upper gastrointestinal bleeding were current users of selective serotonin reuptake inhibitors; among controls the proportion of current users was 1.0% (95 of 10 000) resulting in an adjusted rate ratio of 3.0 (2.1 to 4.4) (table 1). The effect measures were hardly modified by sex (relative risk 3.2 for men and 3.0 for women) or age group (2.9 for patients aged less than 70 years and 3.4 for patients aged 70 years or older).The rate ratio associated with non-selective serotonin reuptake inhibitors was 1.4 (1.1 to 1.9). No association was found with antidepressants that have no action on the serotonin reuptake mechanism (table 1). None of the three groups of antidepressants was associated with ulcer perforation (selective serotonin reuptake inhibitors: relative risk 1.3, 0.4 to 3.7; non-selective serotonin reuptake inhibitors: 0.4, 0.2 to 1.1; others: 1.3, 0.2 to 10.1).”

“The risk of upper gastrointestinal bleeding was increased with all selective serotonin reuptake inhibitors although with clomipramine this was only marginal. After exclusion of trazodone the drug with the greatest relative risk the relative risk with selective serotonin reuptake inhibitors was 2.9 (2.0 to 4.2). The exclusion of clomipramine slightly increased the relative risk to 3.3 (2.2 to 4.9). Among non-selective serotonin reuptake inhibitors amitriptyline significantly increased the risk of upper gastrointestinal bleeding. A trend was noted with imipramine and lofepramine but dothiepin had no effect.”

“The concurrent use of selective serotonin reuptake inhibitors with non-steroidal anti-inflammatory drugs greatly increased the risk of upper gastrointestinal bleeding (15.6, 6.6 to 36.6) showing a more than multiplicative interaction (relative excess risk due to interaction 10.3). The relative risk of concurrent use of non-steroidal anti-inflammatory drugs with non-selective serotonin reuptake inhibitors compared with non-use was 4.6 (2.8 to 7.9), which roughly represents the sum of their respective effects (relative excess risk 0.2). An interaction was also observed between selective serotonin reuptake inhibitors and aspirin (7.2, 3.1 to 17.1; relative excess risk 3.5).”

“Selective serotonin reuptake inhibitors increase the risk of upper gastrointestinal bleeding by threefold but they do not affect the risk of ulcer perforation. The absolute risk of upper gastrointestinal bleeding is estimated as 1 case per 8000 prescriptions, a risk similar to that of low dose ibuprofen. The risk with all selective serotonin reuptake inhibitors is similar suggesting a class effect linked to their mechanism of action. Compatible with this hypothesis is the suggestion that some non-selective serotonin reuptake inhibitors may also increase the risk of upper gastrointestinal bleeding although to a lesser extent than selective serotonin reuptake inhibitors. This effect is not influenced by sex, age, dose, or duration of use but is greatly potentiated by the concurrent use of non-steroidal anti-inflammatory drugs and to a lesser extent low dose aspirin.”

“The release of serotonin from platelets seems to be an important step in platelet aggregation especially in the presence of collagen, thrombin, and ADP. Therefore a depletion of serotonin from platelets would be expected to impair the haemostatic response to vascular injury. The low frequency of this effect, however, indicates that only in certain circumstances would impaired aggregation be clinically patent, probably when alternative mechanisms are unable to compensate for the effect.”

“With the exception of fluvoxamine all selective serotonin reuptake inhibitors were associated with upper gastrointestinal bleeding. Trazodone presented the greatest risk although its confidence interval overlapped with that of the other inhibitors. This finding is unexpected because trazodone is the inhibitor with the weakest effect on the serotonin reuptake mechanism. Interestingly, this drug is a potent blocker of 5-HT2 receptors, the stimulation of which is thought to mediate the platelet aggregation induced by serotonin release.”

“One of the most singular findings of our study was the interaction between selective serotonin reuptake inhibitors and non-steroidal anti-inflammatory drugs. This may have public health implications owing to the high prevalence of use of both groups of drugs in most countries.”


Francisco José de Abajo, Luis Alberto García Rodríguez, Dolores Montero, "Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding: population based case-control study", BMJ (British Medical Journal), October 23, 1999, Vol. 319, Num. 0, pp. 1106-1109

Comments

Please login to post comments or replies.